Saturday, September 17, 2011

PD Symtoms Vs Medication Side-Effects

Sunrise On Ocean, Italy Cruise Sept. 2008

Dear Readers,

Thank you for following and reading my blog.   I am truly very appreciative.   

Do you read the side-effects on the meds you take before you start taking them or after you have started them?   Personally, I've never bothered to read before for fear they would only scare me and I'd not take the meds.    That's what I did with Mirapex, which I'm taking to help with Parkinson's symptoms.  

But with the last increase in strength ordered by the doctor and starting to experience more side effects, I thought I'd better check them out.   Since I had been taking a lower dose of this drug for years for RLS, I really didn't worry about side-effects.   I already knew the drug made me sleepy.  

Here's a list of the side-effects that affect me personally.  There are about 35 possible ones total, so I won't list all of them and bore you.

Drowsiness - I already knew this, plus my doctor warned me I might have the tendency to suddenly fall asleep anywhere, anytime.   Well, it isn't quite that bad for me, but I do start yawning within about an hour of taking a pill.

Sudden Urges - like Compulsive Gambling.   Not me, but am eating more and gaining weight.

Dizziness or Lightheaded*** - Yes.

Balance Problems***- Yes, getting worse.

Light Headache*** Yes, most of the time.


Dry Mouth*** - Yes

Stuffy Nose - Yes

Change In Mood or Emotions*** - Yes - Depression sometimes sets in easily.

Confusion*** - Yes - getting worse

Difficulty Walking*** - Yes - getting worse daily.

Memory Loss*** - Yes - getting worse daily.

Weakness*** - Yes - getting worse daily.

Swelling of arms or legs - some.

New Unusual Skin Growths - skin is getting terrible

Trouble Swallowing*** -  yes, at times.

Vision Changes*** - Eye doctor a month ago said no.  Use eye drops to retain moisture.   It does help some.  My vision was good he said, but to me vision seems worse.

NOTE: Those side-effects with an *** after are also listed as symptoms of PD. Interesting!

Now some "food for thought."  Since some of my symptoms are those of Parkinson's and also side effects of the Mirapex, am I exacerbating the Parkinson's problem by taking Mirapex?   That is a question I'll be asking the Nurse Practitioner in a couple of weeks.  

I have recently learned that when a doctor does a clinical study to be published in a journal, they do have to list every single side effect anyone noticed - even if it was only 1 person out of 100 that reported that symptom.   I did not know that until 2 weeks ago.  So maybe the side-effects means nothing - I don't know.

Next blog post I'll talk about what kinds of things I'm doing to "help myself" - aids, classes, etc.

On the pleasant side, a good friend and I went to the Friday afternoon movie and saw "The Help."  What a bargain too - $4.00 each.   Both our husbands were working, so they were not invited.   giggle - a girls afternoon out.   We both agreed it was an EXCELLENT movie and we will recommend it to our friends.   Did any of you see it and how did you feel about it?  
Until next time,

Mary







<script src="http://www.linkytools.com/thumbnail_linky_include.aspx?id=107505" type="text/javascript" ></script>

14 comments:

  1. Wow, those are a lot of side effects. I take hormone blockers to try to keep the cancer away and it has tons of side effects too but not nearly as many as you have. Kind of scary. Sometimes you wonder, which is worse, the disease or the treatment. Please take care.

    ReplyDelete
  2. It's a real balancing act with any medication. You are taking a very proactive position, which is a good thing.

    I haven't seen the movie, but read, "The Help" and absolutely loved it.

    Pat
    www.critteralley.blogspot.com

    ReplyDelete
  3. what a good idea this blog is and I hope you find it therapeutic as well as a way to connect with others. I have thought of doing something similar but since my diagnosis is unclear I don't think it would be helpful or interesting to anyone else LOL ( Katie - Pandy's human)

    ReplyDelete
  4. These type of blogs are a help to all of us. They may help us realise something is wrong when we..or peope like me, dismiss everytging as " it'll pass".

    ReplyDelete
  5. TW here: All meds seem to have the same side effects as the disease they're meant to treat. As someone who gets side effects from any med, I stopped reading about the drugs before I took them cos I was afraid I was imagining them. Most Dr's overmedicate older people which is why so many fall and break bones. These are reasons why I go to acupuncture and do so much studying of alternative healing. I hope you looked into taking Vitamine D3. It has many healing properties.

    ReplyDelete
  6. Sometimes the side effects are worse than the disease. I was having problems with being tired all the time, getting random pains for no reasons, lack of focus, memory loss, insomnia, and a bunch of others I can't remember at the moment. Turned out those were all side effects of a cholesterol medication I was taking. The doctor tried for over a year to figure out what was causing my problems and never even thought of the medication. I stumbled across that one on my own.

    After a little research, I also found out that testing never showed the medication as being beneficial to women, and in fact, could make them worse! I stopped the medication on my own and I've been doing better. I still have some trouble with focus and short term memory, but the pains and tiredness are gone, and I'm sleeping a little better.

    Making the choice between which is worse, the disease or the medication side effects, is very difficult. I hope they can find something that will help with your PD symptons without making you worse.

    ReplyDelete
  7. I don't read the side effects either, for just the same reason. I did get told about the problems people can get with Simvastatin, but luckily they didn't affect me. Don't you find that if you're aware of possible side effects, you notice them more? It's kind of like you are looking out for them.
    It may be that some medications are like Hair of the Dog but you're so right to take medical advice on this one. Good luck!

    ReplyDelete
  8. I love you, Mary. You are so brave.

    ReplyDelete
  9. I think it's good you're keeping informed and are talking with medical professionals about your side effects. I don't have PD but it's very good to learn about the challenges faced by others, so thanks so much for starting this blog.

    ReplyDelete
  10. I like your beautiful sunset photo.

    Wow! That's a lot of side effects! Balancing the pros and cons must be difficult. I hope things go well for you.

    ~Ron

    ReplyDelete
  11. They have to report every side effect anyone has ever reported. It's a nuisance because it makes it hard to tell if it was one person ever or one in a hundred. Those are vastly different odds. Talking to the NP is the way to go, they'll know more.
    ~Robyn

    ReplyDelete
  12. Susan (@jbkitteh's mom)September 21, 2011 at 1:55 PM

    Hi Mary,
    I hope the PD treatment book I told you about arrives soon. It gives pros and cons for each med use and is more thorough and comprehensive than anything I've come across anywhere else. Unless you're seeing a PD specialist, the book will put you in the position of knowing more than your practitioner does. That's OK. Then you get to educate them.

    I am concerned about the use of Mirapex in your situation because you're experiencing significant memory loss. Mary, I don't want to scare you, but NOBODY told us that my mom would suffer memory loss and dementia as a result from taking PD meds long term. It seems to be a "dirty little secret" or something. Mom started taking PD meds in 1996 and I know Mirapex was part of the regimen for many years. By 2007 her memory issues were severe enough that she had to be moved to a memory care unit. Again, I don't want to scare you, but NOBODY -- not even the PD specialist, bothered to mention the risks of taking PD meds long term. It's a difficult choice to make between mobility and lucidity, and there are no perfect answers. In the end, my mom remained able to walk with the aid of a walker (and her meds) up til a year ago, but her mind was really gone.

    After she had a stroke in August, we stopped all PD meds and were really worried to see what the result would be. She did not experience any difficulty breathing or swallowing as we thought she might. Everyone is different, but I wanted you to know that.

    Bottom line -- PD meds do not slow progression of the disease -- they only manage symptoms -- and it is my opinion that practitioners overprescribe because they either don't know about the possibility of causing dementia or they just prefer to discuss the subject with their patients.

    As you can tell I'm quite passionate about this subject. I'd be happy to private message you about this.

    ReplyDelete
  13. Mary, I too love you. You are a dear friend and you're brave and I admire you as I told you a few days ago. I feel fortunate to have gotten to know you. I can't wait for your appointment and hopfully your hearing some answers.

    ReplyDelete
  14. Thanks for sharing a useful stuff and seems to be helpful, I have searched that Herbal Incense can be used for medication.

    ReplyDelete

Your comment is greatly appreciated and always read. Comment Moderation has been set after a few days of publishing to cut down on spam. I do check for them and will publish as comments are valued.